Alert archive / Puerto Rico / Flash Flood Warnings in 2009

Flash Flood Warning 46, NWS JSJ

September 20, 2009

NWS JSJ issued this flash flood warning at Sep 20, 2009, 5:40 PM CDT. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2009, 5:40 PM CDT (22:40 UTC)
Expired
Sep 20, 2009, 7:15 PM CDT
In force
95 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 40 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 202240
FFWSJU
PRC029-089-103-119-210015-
/O.NEW.TJSJ.FF.W.0046.090920T2240Z-090921T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
640 PM AST SUN SEP 20 2009

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     LUQUILLO
     NAGUABO
     CANOVANAS
     RIO GRANDE

* UNTIL 815 PM AST

* AT 634 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAINS OVER THE EL YUNQUE REGION OF NORTHEASTERN PUERTO 
RICO. RAINFALL TOTALS OF UP TO 3 INCHES ARE LIKELY...WITH HEAVY 
RAINFALL RATES OVER THE LAST HOUR. DO NOT TRY TO CROSS FLOODED 
ROADWAYS...AND IF YOU ARE IN A LOW LYING AREA NEAR RIVERS OR 
STREAMS...MOVE TO HIGHER GROUND NOW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1839 6574 1827 6575 1826 6586 1843 6588

$$

RA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
1 follow-up statement
000 
WGCA72 TJSJ 210011
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
811 PM AST SUN SEP 20 2009

PRC029-089-103-119-210020-
/O.EXP.TJSJ.FF.W.0046.000000T0000Z-090921T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LUQUILLO PR-NAGUABO PR-CANOVANAS PR-RIO GRANDE PR-
811 PM AST SUN SEP 20 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 815 PM AST FOR RIO
GRANDE...CANOVANAS...NAGUABO AND LUQUILLO MUNICIPALITIES...

DOPPLER RADAR INDICATED THAT THE HEAVY RAIN WHICH AFFECTED THIS AREA
HAD DISSIPATED OR MOVED AWAY. NO SIGNIFICANT ADDITIONAL RAINFALL IS
EXPECTED ACROSS THESE AREAS AT THIS TIME.

BE ADVISED HOWEVER...THAT RUNOFF WILL KEEP STREAM LEVELS HIGH FOR 
THE NEXT HOUR OR SO. CONTINUE TO USE CAUTION CROSSING LOW BRIDGES OR 
UNDERPASSES.

LAT...LON 1839 6574 1827 6575 1826 6586 1843 6588

$$

RA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 1:56 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Sep 20, 1:56 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
256 PM AST SUN SEP 20 2009

.SYNOPSIS...AN UPPER LEVEL LOW COMBINED WITH DEEP LOW LEVEL
MOISTURE...WILL INCREASE THE SHOWER AND THUNDERSTORM COVERAGE
ACROSS THE LOCAL REGION.

&&

.DISCUSSION...SHOWERS AND THUNDERSTORMS DEVELOPED EARLIER THAN
NORMAL ACROSS THE EASTERN INTERIOR AND ACROSS THE SAN JUAN
METROPOLITAN AREA. ANOTHER AREA OF HEAVY SHOWERS AND THUNDERSTORMS
DEVELOPED OVER THE WESTERN INTERIOR SECTIONS. MOST OF THESE
SHOWERS AND THUNDERSTORMS WILL DISSIPATED OR MOVE OVER THE LOCAL
ATLANTIC WATER AND LINGER THROUGH LATE EVENING.

ALTHOUGH THE GFS MODEL SUGGEST A SLIGHT DECREASE ON MOISTURE A
SIMILAR UPPER LEVEL CONDITIONS WILL PREVAIL OVER THE LOCAL AREA
THROUGH MONDAY. THEREFORE EXPECT MORE AFTERNOON SHOWERS AND
THUNDERSTORMS TO DEVELOP OVER THE INTERIOR AND NORTHERN SECTIONS
OF PUERTO RICO. THE NAM MODEL SUGGEST THE DEVELOPMENT OF A LOW
LEVEL LOW OVER THE ATLANTIC WATER JUST NORTH OF PUERTO RICO. THIS
WEATHER FEATURE IS ASSOCIATED TO A SURFACE REFLECTION OF THE UPPER
LEVEL LOW. THEREFORE EXPECT MORE ACTIVE WEATHER TO OCCUR ON
TUESDAY AND WEDNESDAY.

&&

.AVIATION...MVFR OR EVEN IFR CONDITIONS ARE EXPECTED TO CONTINUE
ACROSS TJMZ...TJBQ AND TJSJ UNTIL 20/2200Z. BRIEF PERIODS OF MVFR
CONDITIONS ARE ALSO EXPECTED ACROSS TIST UNTIL 20/2200Z. EXPECT
PREVAILING VFR CONDITIONS ACROSS THE LOCAL ISLANDS AND AT MOST LOCAL
TAF SITES AFTER 20/2200Z...BUT PASSING SHRA THIS EVENING WILL RESULT
IN A POSSIBLE BRIEF MVFR CEILING. ON MONDAY ANOTHER DAY OF ACTIVE
CONVECTION WITH MVFR/IFR LIKELY OVER TJMZ AND TJBQ WITH TSRA 18-21Z.
VCTS ALSO LIKELY TJSJ...TIST AND TISX SAME TIMES.

&&

.MARINE...MODELS ARE SUGGESTING EVEN SMOOTHER CONDITIONS FOR THE
INCOMING WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  77  88  77  87 /  30  40  40  60
STT  79  88  78  87 /  30  30  40  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

72/10
Hazardous weather outlook, Sep 20, 4:15 AM CDT, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
515 AM AST SUN SEP 20 2009

AMZ710>745-PRZ001>013-211000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
515 AM AST SUN SEP 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND ISOLATED TO SCATTERED
THUNDERSTORMS WILL OCCUR AGAIN TODAY...ESPECIALLY OVER THE
CENTRAL AND WESTERN INTERIOR...WEST...NORTHWEST AND NORTH CENTRAL
SECTIONS OF PUERTO RICO THIS AFTERNOON. ALTHOUGH NO WIDESPREAD
FLOODING IS EXPECTED...A FEW LOCATIONS WILL RECEIVE ENOUGH
RAINFALL TO RESULT IN URBAN AND SMALL STREAM FLOODING...WITH THE
POTENTIAL FOR LOCALIZED FLASH OR RIVER FLOODING...PARTICULARLY
ALONG THE RIO CULEBRINAS AND RIO GRANDE DE ARECIBO AND THEIR
TRIBUTARIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

AMZ715-725-VIZ001-002-211000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
515 AM AST SUN SEP 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 7:28 PM CDTAreal Flood WarningJSJ6 hr
Sep 20, 8:48 AM CDTAreal Flood AdvisoryJSJ3 hr
Sep 20, 8:55 AM CDTAreal Flood AdvisoryJSJ95 min
Sep 20, 11:38 AM CDTAreal Flood AdvisoryJSJ3 hr
Sep 20, 11:44 AM CDTAreal Flood AdvisoryJSJ88 min
Sep 20, 2:54 PM CDTAreal Flood AdvisoryJSJ111 min
Sep 20, 3:04 PM CDTFlash Flood WarningJSJ78 min
Sep 20, 3:31 PM CDTAreal Flood WarningJSJ7 hr
Sep 20, 4:39 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 20, 5:21 PM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.